COMMENTARY

Fluoroquinolones: Acute Toxicity and the Eye

Ahmed F. Omar, MD; Sophie J. Bakri, MD

Disclosures

August 08, 2012

Oral Fluoroquinolones and the Risk of Retinal Detachment

Etminan M, Forooghian F, Brophy JM, Bird ST, Maberley D
JAMA. 2012;307:1414-1419

Study Summary

Etminan and colleagues describe an association between the use of oral fluoroquinolones and the development of retinal detachment. This case-control study was conducted in British Columbia, Canada, and included almost 1 million patients.

The study found that the current use of oral fluoroquinolones was associated with a higher risk for retinal detachment. Of 4384 patients with retinal detachment, 3.3% were taking fluoroquinolones, compared with only 0.6% of 43,840 matched control patients (adjusted rate ratio, 4.50; 95% confidence interval, 3.56-5.70). This risk was not seen with either recent or past use of fluoroquinolones, signifying that the development of retinal detachment in current users could be explained as an acute toxicity.

This conclusion was explained by the effect of fluoroquinolones on the connective tissue, as evidenced by the increased risk for Achilles tendon detachment in current users of oral fluoroquinolones. The increased incidence of retinal detachment in this study could be a consequence of the destructive effect of oral fluoroquinolones on the ocular connective tissue and collagen, which are integral parts of the vitreous body and play a crucial role in its structure and integrity.

Viewpoint

This study is very important because it alerts physicians in all specialties of medicine to a new, unreported possible toxic effect of this widely used group of antibiotics. Further studies, possibly in animal models, may give us a better idea of the mechanisms of tissue injury of fluoroquinolones on the structure of the retina, vitreous, and other ocular tissues.

Abstract

processing....